Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 21, 2003, 9:55 PM EST for LaGrange County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 9:55 PM EST (02:55 UTC)
- Expired
- Aug 21, 2003, 10:30 PM EST
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 37 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3445 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 16.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 220255
SVRIWX
INC087-220330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EST THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAGRANGE COUNTY IN INDIANA
* UNTIL 1030 PM EST
* AT 954 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF LAGRANGE...MOVING SOUTHEAST AT
40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
LAGRANGE
HONEYVILLE
TOPEKA
VALENTINE
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4153 8567 4161 8563 4175 8546 4175 8535
4172 8519 4154 8519What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:26 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 21, 6:26 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 626 PM EST THU AUG 21 2003 AVIATION DISCUSSION FOR 00Z TAFS... AS OF YET...THERE ARE NO STORMS ON THE RADAR. STILL VERY UNSTABLE ATMOSPHERE AND AS THE FRONT MOVES THROUGH, THIS COULD KICK OFF SOME STORMS. FRONT IS CURRENTLY ENTERING SOUTHERN LAKE MICHIGAN. CAPES WILL STILL BE AROUND 1500-1800 WITH LI VALUES UP TO -5. THE WIND WILL SHIFT TO THE NORTH AFTER THE FRONT PASSES EACH AIRPORT IN THE EARLY MORNING HOURS. BML FORECAST DISCUSSION FOR TONIGHT AND FRIDAY... FIRST...ISSUED A HEAT ADVISORY FOR REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. NORTHWEST TWO THIRDS OF COUNTY WARNING AREA WILL EXCEED HEAT INDEX OF 100 FOR 3 HOURS THIS AFTERNOON. EASTERN AREAS WILL LIKELY NOT REACH THIS CRITERIA BUT GIVEN THE RELATIVELY COOL SUMMER AND LACK OF HEAT...PEOPLE WILL NEED TO BE EXTRA CAUTIOUS WITH HEAT INDEX VALUES IN MID TO UPPER 90S. THEREFORE ISSUED FOR ENTIRE AREA. EXPECTING DEWPOINTS TO STAY HIGH TIL FROPA SO INDEX VALUES MAY ONLY DROP SLOWLY AFTER SUNSET AS RH RISES. VERY UNSTABLE THIS AFTERNOON WITH SURFACE TEMPERATURES WELL INTO THE 90S MOST AREAS AND DEWPOINTS INTO THE 70S. MID LEVELS COOLING SLIGHTLY BUT CAP HAS PREVENTED ANY DEVELOPEMENT. DTX SOUNDING FROM 18Z SHOWS THIS CAP NICELY. EXPECT AS FRONT NEARS AND INTERACTS WITH INSTABILITY...CAP WILL BE BROKEN AND CONVECTION WILL FIRE. BEST DYNAMICS REMAIN NORTH WITH BETTER WIND FIELD AND SHORTWAVE. HOWEVER...DRY SLOT EVIDENT ON DTX 18Z SOUNDING COUPLED WITH HIGH PWATS AND LARGE CAPES INDICATES STRONG DOWNBURST POTENTIAL. WILL ADD SEVERE WORDING TO ZONES FOR ANY STORMS THAT DO DEVELOP. KEPT POPS IN HIGH CHANCE CATEGORY GIVEN UNCERTAINTY WITH CAP. FRONT TO SLOWLY MOVE ACROSS AREA OVERNIGHT. DIFFERENCES REMAIN IN TIMING ITS EXIT IN THE SOUTHEAST FRIDAY MORNING. HAVE KEPT A SMALL CHANCE OF THUNDER DURING THE MORNING HOURS UNTIL AT LEAST THE SLOWER ETA 850MB FRONT CLEARS AREA. TEMPERATURES MUCH MORE SEASONABLE FRIDAY WITH LESS HUMIDITY. FEEL THAT IT WILL TAKE AWHILE FOR SURFACE DEWPOINTS TO REALLY COME DOWN BUT SHOULD BE A SLOW DECLINE IN THE AFTERNOON. FORECAST DISCUSSION FOR FRIDAY NIGHT THROUGH THURSDAY... BY FRIDAY NIGHT, THE FRONT WILL BE WELL TO OUR EAST AND SOUTH. AN AREA OF HIGH PRESSURE WILL THEN MOVE INTO THE AREA THROUGH EARLY TUESDAY. THE MRF HAS A WEAK TROUGH MOVING THROUGH LATE TUESDAY INTO EARLY WEDNESDAY WHICH THE GEM IS IN ROUGH AGREEMENT WITH THIS. THEN A BRIEF HIGH PRESSURE BEFORE A DEEPENING TROUGH MOVES INTO THE AREA LATE THURSDAY. MAY BE SOME PRECIP WITH THIS TROUGH NEXT WEEK THURSDAY BUT SINCE IT MIGHT NOT BE UNTIL LATE...HAVE LEFT NEXT THURSDAY DRY FOR THE TIME BEING. WILL SEE WHAT THE MODELS DO WITH THE TIMING OF THIS EVENT AS THAT DAY GETS CLOSER TO THE PRESENT. HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 80 TO THE LOWER 80S. LOWS WILL START OUT IN THE 50S AND INCREASE SLIGHTLY TO AROUND 60 NEXT WEEK. OVERALL...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST. BML .IWX... IN...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES INZ003>009...INZ012>018...INZ020...INZ022>027...INZ032>034. MI...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES MIZ077>081. OH...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025. LASHLEY/LOTHAMER
Hazardous weather outlook, Aug 21, 5:04 AM EST, 16 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE AREA THIS AFTERNOON INTO THIS EVENING. STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARD...BUT SCATTERED LARGE HAIL CANNOT BE RULED OUT. AN ISOLATED TORNADO WILL BE POSSIBLE NORTH OF A LINE FROM NAPOLEON...TO HUNTINGTON...TO MONTICELLO. IN ADDITION...THE STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN. A COLD FRONT MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE GREAT LAKES WILL BE RESPONSIBLE FOR THE THUNDERSTORMS. BEFORE THE STORMS DEVELOP...SUNSHINE AND HUMIDITY WILL COMBINE TO MAKE A HOT AND STICKY DAY. AS TEMPERATURES CLIMB TO NEAR THE 90 DEGREE MARK BY THIS AFTERNOON...HEAT INDEX READINGS WILL APPROACH 100. TRY TO REMAIN IN AIR CONDITIONING AS MUCH AS POSSIBLE DURING THE HEAT OF THE DAY. IF YOU MUST BE OUTSIDE...TAKE IT EASY...DRINK PLENTY OF WATER...AND WEAR SUNSCREEN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
In the hours before
Local storm report, Aug 21, 9:00 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0900 PM EST THU AUG 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 2 NW THREE RIVERS MI WIND DAMAGE
08/21/03 ST. JOSEPH TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
TENHARMSELThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:59 PM EST | Severe Thunderstorm Warning | IWX | Noble | 46 min |
| Aug 21, 11:33 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Wabash, Whitley | 57 min |
| Aug 22, 12:59 AM EST | Severe Thunderstorm Warning | IWX | Grant | 61 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.